Semigroup Forum

, Volume 82, Issue 2, pp 296–306 | Cite as

Quasi-equational bases for graphs of semigroups, monoids and groups

Open Access
Research Article


The graph of an algebra A is the relational structure G(A) in which the relations are the graphs of the basic operations of A. Let denote by Open image in new window the class of all graphs of algebras from a class Open image in new window . We prove that if Open image in new window is a class of semigroups possessing a nontrivial member with a neutral element, then Open image in new window does not have finite quasi-equational basis. We deduce that, for a class Open image in new window of monoids or groups with a nontrivial member, Open image in new window also does not have finite quasi-equational basis.


Graphs of semigroups Finite axiomatizability Finite quasi-equational bases Quasivarieties of relational structures 


  1. 1.
    Atserias, A.: On digraph coloring problems and treewidth duality. Eur. J. Combin. 29(4), 796–820 (2008) CrossRefMATHMathSciNetGoogle Scholar
  2. 2.
    Berman, J.: A proof of Lyndon’s finite basis theorem. Discrete Math. 29(3), 229–233 (1980) CrossRefMATHMathSciNetGoogle Scholar
  3. 3.
    Blok, W.J., Pigozzi, D.: Algebraic semantics for universal Horn logic without equality. In: Universal Algebra and Quasigroup Theory, Jadwisin, 1989. Res. Exp. Math., vol. 19, pp. 1–56. Heldermann, Berlin (1992) Google Scholar
  4. 4.
    Bulatov, A.A., Krokhin, A., Larose, B.: Dualities for constraint satisfaction problems. In: Creignou, N., et al. (eds.) Complexity of Constraints. An Overview of Current Research Themes. Lecture Notes in Computer Science, vol. 5250, pp. 93–124. Springer, Berlin (2008) Google Scholar
  5. 5.
    Caicedo, X.: Finitely axiomatizable quasivarieties of graphs. Algebra Universalis 34(2), 314–321 (1995) CrossRefMATHMathSciNetGoogle Scholar
  6. 6.
    Casperson, D., Hyndman, J.: Primitive positive formulas preventing a finite basis of quasi-equations. Int. J. Algebra Comput. 19(7), 925–935 (2009) CrossRefMATHMathSciNetGoogle Scholar
  7. 7.
    Gorbunov, V.A.: Quasiidentities of two-element algebras. Algebra Logic 22(2), 83–88 (1983) CrossRefMATHMathSciNetGoogle Scholar
  8. 8.
    Gorbunov, V.A.: Algebraic Theory of Quasivarieties. Consultants Bureau, New York (1998) MATHGoogle Scholar
  9. 9.
    Gornostaev, O.M.: Quasivarieties of models embeddable into semigroups. Deposited at the All-Union Institute of Scientific and Technical Information, No. 1812-82 (1982) (in Russian) Google Scholar
  10. 10.
    Gornostaev, O.M.: Quasivarieties generated by classes of models. Deposited at the All-Union Institute of Scientific and Technical Information, No. 2206-85 (1985) (in Russian) Google Scholar
  11. 11.
    Jackson, M., Volkov, M.: Relatively inherently nonfinitely q-based semigroups. Trans. Am. Math. Soc. 361(4), 2181–2206 (2009) CrossRefMATHMathSciNetGoogle Scholar
  12. 12.
    Kleitman, D.J., Rothschild, B.R., Spencer, J.H.: The number of semigroups of order n. Proc. Am. Math. Soc. 55(1), 227–232 (1976) MATHMathSciNetGoogle Scholar
  13. 13.
    Lyndon, R.C.: Identities in two-valued calculi. Trans. Am. Math. Soc. 71(3), 457–465 (1951) CrossRefMATHMathSciNetGoogle Scholar
  14. 14.
    Mal’cev, A.I.: Algebraic Systems. Springer, New York (1973) MATHGoogle Scholar
  15. 15.
    Nešetřil, J., Pultr, A.: On classes of relations and graphs determined by subobjects and factorobjects. Discrete Math. 22(3), 287–300 (1978) CrossRefMATHMathSciNetGoogle Scholar
  16. 16.
    Nurakunov, A.M.: Quasivarieties generated by two-element algebras revisited. In: Blatt, H.-P., et al. (eds.) Analytical and Approximate Methods. Proceedings of the International Conference at the Kyrgyz-Russian-Slavic University Bishkek, Kyrgyzstan, September 23–24, 2002. Berichte aus der Mathematik. Shaker Verlag, Aachen (2003) Google Scholar
  17. 17.
    Rautenberg, W.: 2-element matrices. Stud. Log. 40(4), 315–353 (1981) CrossRefMATHMathSciNetGoogle Scholar
  18. 18.
    Rossman, B.: Homomorphism preservation theorems. J. ACM 55(3), 1–54 (2008) CrossRefMathSciNetGoogle Scholar
  19. 19.
    Vaught, R.L.: Remarks on universal classes of relational systems. Nederl. Akad. Wetensch. Proc. Ser. A 57 (1954). Indag. Math. 16, 589–591 (1954) Google Scholar

Copyright information

© The Author(s) 2010

Authors and Affiliations

  1. 1.Faculty of Mathematics and Information ScienceWarsaw University of TechnologyWarsawPoland
  2. 2.Eduard Čech CenterCharles UniversityPragueCzech Republic

Personalised recommendations